MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-425-18
Medical Device Problem Codes Activation Failure (3270); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/11/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information regarding a pipeline that had resistance with a marksman microcatheter during delivery and retrieval.The patient was undergoing a procedure for flow diverter treatment of an unruptured saccular aneurysm of the left internal carotid artery (ica) cavernous segment.The aneurysm measured 4 x 3.6mm and the neck diameter was 3.1mm.Vessel tortuosity was moderate.Dual antiplatelet treatment (dapt) was administered.It was reported that all devices were prepared as indicated in the instructions for use (ifu).The catheter was flushed continuously with heparinized saline during the procedure.As the physician deployed the pipeline, excessive resistance was felt and the distal end of the pipeline was deformed.The physician attempted to resheath the pipeline and deploy again but the device was stuck in the distal end of the catheter and could not be moved.The physician attempt to release the slack in the system but it did not resolve the issue.The entire system was removed.The catheter was found stretched at the distal end.No damage of the pipeline pushwire was observed.Both the marksman and the pipeline were replaced and the procedure was then completed successfully.There was no harm or injury to the patient.Post-procedure angiography showed aneurysm stasis.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information clarified that the end of the pipeline "looked weird" as it failed to open wide.
 
Additional Manufacturer Narrative
H3: the pipeline flex embolization device and marksman catheter were returned for analysis.The pipeline flex embolization device was returned within the marksman catheter.The pipeline flex pusher was found protruding from within the marksman catheter hub 60.0cm.The marksman catheter outer braids were found protruding from the catheter outer diameter at 25.5cm from the distal tip.In addition, the marksman catheter body was found accordioned from 25.5cm to 23.0cm and from 7.7cm to 2.7cm from the distal tip.The pipeline flex braid was found partially deployed from within the marksman distal tip.No damage was found with the marksman distal tip.The pipeline flex embolization device was pushed out from within the marksman distal tip, with resistance, fully deploying the braid.There was some elongation of the pipeline flex pusher distal hypotube.The pipeline flex pusher was found intact.The pipeline flex braid proximal end was found open and in good condition.The pipeline flex braid distal end was found open, but damaged (frayed).The pipeline flex pusher ptfe sleeves and tip coil were found in good condition.Based on the device analysis and reported information, the customer¿s report of ¿resistance¿ was confirmed.The investigation determined that this event was similar to an event that had already been investigated, and another investigation is not necessary.Based on the investigation conducted resistance can occur during tracking, deployment and re-sheathing of the device in distal and tortuous anatomies.It is possible the patient¿s ¿moderate¿ vessel tortuosity contributed to the event.Regarding the customer¿s report of ¿catheter damaged¿ the issue was confirmed.The damages found with the returned marksman catheter (accordioning, braid protrusions); it appears high force (pushing and pulling) was used.The investigation determined that this event was similar to an event that had already been investigated, and another investigation is not necessary.Regarding the customer¿s report of ¿failure/incomplete open distal¿ the issue could not be confirmed as the device has been fully deployed and re-sheathed.In addition, the pipeline flex braid was found fully open.Possible causes for failure to open are patient vessel tortuosity, damaged braid, braid improperly sized to an atomy, braid was overstretched during delivery, user deploys braid in vessel bend, presence of other indwelling endovascular stents, or inappropriate anatomy.It is possible the damage found with the pipeline flex braid or the patient¿s ¿moderate¿ vessel tortuosity contributed to the event.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key11515235
Report Number2029214-2021-00300
Device Sequence Number3827791
Product Code OUT
UDI-Device Identifier00847536016170
UDI-Public00847536016170
Combination Product (Y/N)N
Initial Reporter CountryTW
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/29/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/30/2023
Device Model NumberPED-425-18
Device Catalogue NumberPED-425-18
Device Lot NumberB124584
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/02/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/11/2021
Supplement Date Received by Manufacturer03/21/2021
06/17/2021
Initial Report FDA Received Date03/18/2021
Supplement Report FDA Received Date04/08/2021
06/29/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1